Indiana, 2013Flash Flooding and Flood in Indiana, July 1, 2013
July 1, 2013 · NWS IND · 6 events in 2 counties and zones
A persistent upper low remained across the Ohio Valley in early July, with isolated strong thunderstorms on both the 1st and 2nd. One storm produced 5 to 6 inches of rainfall across northern Jackson and southern Brown County on the evening of the 1st, with several roads washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- $5,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper low remained across the Ohio Valley in early July, with isolated strong thunderstorms on both the 1st and 2nd. One storm produced 5 to 6 inches of rainfall across northern Jackson and southern Brown County on the evening of the 1st, with several roads washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 1, 3:37 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 1, 3:37 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT MON JUL 1 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 254 PM EDT MON JUL 1 2013
AN UPPER LEVEL LOW AND A SURFACE LOW WILL GRADUALLY SHIFT WEST
THROUGH WEDNESDAY. AFTERWARD CENTRAL INDIANA WILL BE PUT INTO A WARM
AND UNSTABLE AIR MASS WITH FLOW FROM THE SOUTH. THESE WILL KEEP
CHANCES FOR RAIN IN THE FORECAST INTO EARLY NEXT WEEK. TEMPERATURES
WILL BE NEAR TO BELOW AVERAGE.
&&
.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...
ISSUED AT 254 PM EDT MON JUL 1 2013
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA THIS AFTERNOON. AS A VORTICITY MAXIMUM ROTATES
AROUND THE UPPER LOW...EXPECT ADDITIONAL SHOWERS AND STORMS TO
DEVELOP THIS EVENING AND SPREAD NORTH. SOME CLEARING ACROSS KENTUCKY
SHOULD WORK ITS WAY INTO THE AREA AND ALLOW ADDITIONAL INSTABILITY
TO AID IN STORM DEVELOPMENT.
THUS WILL GO LIKELY POPS ALL AREAS EARLY THIS EVENING...THEN
DECREASE POPS FROM SOUTHEAST TO NORTHWEST AS THE VORT MAX ROTATES
THROUGH. OVERNIGHT WILL GO CHANCE POPS ALL AREAS WITH LOSS OF
INSTABILITY.
WENT WITH A BLEND OF RAW MODEL NUMBERS FOR LOWS SINCE THAT HAS
WORKED WELL LATELY.
&&
.SHORT TERM /TUESDAY THROUGH INDEPENDENCE DAY/...
ISSUED AT 254 PM EDT MON JUL 1 2013
FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS
ARE CLOSE ENOUGH THAT A BLEND CAN BE USED FOR MOST ITEMS.
THE UPPER LOW WILL STILL BE CLOSE BY TO THE WEST ON TUESDAY...SO
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS
THE DAY PROGRESSES. WENT LIKELY POPS BY MID AFTERNOON. GENERALLY
STUCK CLOSE TO MAV MOS FOR TEMPERATURES WITH SOME EXPECTED SUNSHINE.
RAIN CHANCES WILL DECREASE TUESDAY NIGHT WITH LOSS OF HEATING AND AS
UPPER LOW SLOWLY MOVES FARTHER AWAY. WENT WITH MODEL BLEND FOR
TEMPERATURES.
ON WEDNESDAY THE UPPER LOW WILL STILL BE CLOSE ENOUGH TO KEEP CHANCE
POPS AROUND. THERE SHOULD BE MORE SUNSHINE THOUGH SO TEMPERATURES
WILL BE WARMER. WENT WITH MODEL BLEND.
WEDNESDAY NIGHT AND INDEPENDENCE DAY MOISTURE WILL INCREASE ACROSS
THE EASTERN FORECAST AREA AS FLOW STRENGTHENS AROUND A SURFACE HIGH
TO THE EAST. THIS WILL KEEP LOW CHANCES FOR RAIN AROUND.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 221 PM EDT MON JUL 1 2013
EXTENDED MODELS ARE CONTINUING TO SHOW THE OHIO VALLEY UPPER LOW
RETROGRADING WEST AND WEAKENING INTO AN UPPER TROUGH BEFORE
EVENTUALLY GETTING ABSORBED INTO THE FAST NORTHERN STREAM FLOW
ACROSS CANADA AND THE GREAT LAKES. MEANWHILE ANOTHER CUTOFF LOW WILL
DEVELOP ACROSS THE SOUTHERN PLAINS. THE 12Z GFS MUCH FASTER BRINGING
THIS FEATURE NORTHEAST AND OPENING IT UP AS IT MOVES ACROSS THE OHIO
VALLEY SUNDAY EVENING. MEANWHILE...THE 00Z WAS ABOUT 24 HOURS SLOWER
TO MOVE THIS FEATURE ACROSS THE OHIO VALLEY. FINALLY...THE ATLANTIC
HIGH PRESSURE AREA WILL DRIFT WEST RESULTING IN RETURN FLOW ACROSS
THE OHIO VALLEY FROM THE GULF. THIS WILL BRING INCREASING MOISTURE
TO THE OHIO VALLEY ALONG WITH MORE SHOWER AND THUNDERSTORM CHANCES
THIS WEEKEND INTO EARLY NEXT WEEK. IT SHOULD ALSO RESULT IN
TEMPERATURES WARMING TO NEAR NORMAL IN THE LOWER TO MID 80S PER
REGIONAL ALLBLEND INITIALIZATION.
&&
.AVIATION /DISCUSSION FOR THE 012100Z TAF UPDATE/...
ISSUED AT 437 PM EDT MON JUL 1 2013
SCATTERED CONVECTION CONTINUES TO LIFT NORTHWEST ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA. CURRENT TAFS LOOK GOOD AT THIS
POINT...JUST EXTENDED TEMPO TSRA GROUPS AT BOTH KBMG AND KIND
THROUGH 23Z.
18Z DISCUSSION FOLLOWS.
UPPER LOW ACROSS WESTERN KENTUCKY WILL SHIFT TO NEAR ST. LOUIS BY
TUESDAY AFTERNOON. A MOIST AND STABLE ATMOSPHERE ALONG WITH THE LIFT
FROM THE LOW WILL RESULT IN SHOWERS AND THUNDERSTORMS ESPECIALLY
THIS AFTERNOON AND EVENING AND TOMORROW TUESDAY AFTERNOON. WILL GO
WITH TEMPO THUNDERSTORMS AT THE START OF THE TAF EXCEPT AT
LAF...WHERE IT WAS NOT AS UNSTABLE. OTHERWISE...WILL GO WITH VCTS TIL
03Z...VCSH AFTER 03Z AND VCTS AFTER 16Z. CONDITIONS WILL BE VFR OR
MVFR THIS AFTERNOON. COULD SEE SOME IFR AFTER 09Z...BUT BASED ON THE
TRENDS THE PAST COUPLE OF DAYS ASSOCIATED WITH AREAS ON THE
NORTHEAST SIDE OF THE LOW...WILL PROBABLY NOT BE WORSE THAN MVFR.
WINDS WILL BE NORTHEAST AROUND 10 KNOTS THIS AFTERNOON AND DROP DOWN
TO BELOW 10 KNOTS TONIGHT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 1, 9:05 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 AM EDT MON JUL 1 2013
INZ021-028>031-035>049-051>057-060>065-069>072-021415-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1005 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS.
HAZARDS: HEAVY RAIN...GUSTY WINDS...SMALL HAIL...LIGHTNING.
TIMING: TODAY AND TONIGHT.
DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SUNDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
THREATS FROM ANY THUNDERSTORM.
DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE
MISSISSIPPI VALLEY EARLY THIS WEEK. A HUMID SOUTHERLY FLOW OF AIR
WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS
AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ067-068-021415-
KNOX-DAVIESS-
1005 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: FLOODING AND ISOLATED THUNDERSTORMS.
HAZARDS: RIVER FLOODING. HEAVY RAIN...LIGHTNING....GUSTY
WINDS...AND SMALL HAIL.
TIMING: ONGOING FLOODING. THUNDERSTORMS TODAY AND TONIGHT.
DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. LOCALIZED FLOODING FROM HEAVY RAINS IS POSSIBLE.
FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE
RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS
FOR MORE INFORMATION ON RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SUNDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE THREATS FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH
AND WHITE RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK.
DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE
MISSISSIPPI VALLEY EARLY THIS WEEK. A HUMID SOUTHERLY FLOW OF AIR
WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS
AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jul 1, 4:40 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EDT MON JUL 1 2013
INZ063-071-012230-
BROWN-JACKSON-
540 PM EDT MON JUL 1 2013
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BROWN AND
NORTHWESTERN JACKSON COUNTIES UNTIL 630 PM EDT...
AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF NASHVILLE...OR 18 MILES WEST OF
SEYMOUR...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STORY...
SPURGEONS CORNER...
STONE HEAD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3916 8608 3901 8608 3892 8620 3911 8631
TIME...MOT...LOC 2140Z 234DEG 5KT 3905 8620
RYAN
Flood, Jackson
- When
- July 1, 5:41 PM EST to 8:00 PM EST
- Where
- Jackson County, 1.98 mi W of Ewing to 1.49 mi W of Ewing
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.884, -86.087
Flooding was reported in the 10000 block, north of State Route 135 due to thunderstorm heavy rainfall. There was also a report of a tree down.
Flash Flood, Brown
- When
- July 1, 6:35 PM EST to 9:30 PM EST
- Where
- Brown County, 0.9 mi ENE of Christiansburg to 0.83 mi ENE of Christiansburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.087, -86.156
Christianburg Road was flooded and impassable, south of Hamilton Creek Road due to thunderstorm heavy rainfall. Rapidly flowing water was reported to be going into the backyards of homes near Spurgeons Corner.
Flash Flood, Brown
- When
- July 1, 6:41 PM EST to 9:30 PM EST
- Where
- Brown County, 1.43 mi WSW of Beck Grove to 1.46 mi ESE of Christiansburg
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Unknown
- Coordinates
- 39.071, -86.144
The intersection of State Route 135 and Becks Grove Road was flooded due to heavy thunderstorm rainfall.
Flash Flood, Jackson
- When
- July 1, 6:42 PM EST to 9:30 PM EST
- Where
- Jackson County, 2.33 mi NE of Houston to 2.39 mi NE of Houston
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 39.043, -86.148
A road was washed out near the intersection of State Route 135 and Buffalo Pike due to thunderstorm heavy rainfall. The intersection is about a mile south of the Brown-Jackson County border. This report was received via Twitter.
Flash Flood, Jackson
- When
- July 1, 8:03 PM EST to 9:30 PM EST
- Where
- Jackson County, 0.07 mi WNW of Houston to 0.12 mi W of Houston
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -86.181
Numerous roads were flooded and impassable across Pershing and Salt Creek Townships due to thunderstorm heavy rainfall. Little Salt Creek was out of its' banks from Houston to its confluence with the South Fork of Salt Creek. The South Fork of Salt Creek was also out of its' banks in northwest Jackson County.
Flash Flood, Brown
- When
- July 1, 9:17 PM EST to 9:45 PM EST
- Where
- Brown County, 1.28 mi WNW of Christiansburg to 1.3 mi WNW of Christiansburg
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 39.088, -86.192
Two women were rescued from a vehicle trapped in high water on Mount Nebo Road due to thunderstorm heavy rainfall. This report was received via Twitter.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469008, 469009, 469015, 469019, 469020, 469021.